Alert archive / New Jersey / Special Weather Statements in 2021
Special Weather Statement, NWS New York, NY
NWS New York, NY issued this special weather statement at Aug 19, 2021, 2:43 AM EDT for Passaic County, New Jersey. It was in force for 32 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 19, 2021, 2:43 AM EDT (06:43 UTC)
- Expired
- Aug 19, 2021, 3:15 AM EDT
- In force
- 32 min
- Issued by
- NWS New York, NY
- Hail
- 0.00 in
- Wind
- 40
County Passaic County, NJ
The radar
The Philadelphia radar (KDIX), 119 km from the middle of the area, began a volume at 06:45 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Brookhaven, NY (KOKX), launched 00:00Z, 6.7 hours before the alert went out and 120 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 491 J/kg
- Mixed-layer CIN
- -11 J/kg
- Mixed-layer LCL
- 580 m above ground
- 0-6 km bulk shear
- 21 kt
- 0-1 km storm-relative helicity
- 62 m²/s²
- 0-3 km storm-relative helicity
- 103 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
976
WWUS81 KOKX 190643
SPSOKX
Special Weather Statement
National Weather Service New York NY
243 AM EDT Thu Aug 19 2021
NJZ002-004-103-190715-
Western Bergen NJ-Western Passaic NJ-Eastern Passaic NJ-
243 AM EDT Thu Aug 19 2021
...A strong thunderstorm will impact portions of central Passaic and
northwestern Bergen Counties through 315 AM EDT...
At 242 AM EDT, Doppler radar was tracking a strong thunderstorm over
Boonton, or 7 miles northwest of Caldwell, moving northeast at 45
mph.
HAZARD...Winds in excess of 40 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Wayne, Ramsey, Ringwood, Pompton Lakes, Bloomingdale, Wyckoff,
Oakland, Wanaque, Franklin Lakes, Waldwick, Upper Saddle River,
Midland Park, Allendale and Saddle River.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 4114 7426 4106 7407 4104 7407 4091 7427
4093 7429 4095 7428 4097 7428 4098 7430
4100 7430 4100 7433 4101 7434 4100 7435
4101 7435 4102 7440
TIME...MOT...LOC 0642Z 223DEG 39KT 4090 7441
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
$$
METWhat forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS New York, NY wrote its last area forecast discussion before this special weather statement went out at Aug 19, 1:40 AM EDT, 1 hour 3 minutes earlier.
Area forecast discussion, Aug 19, 1:40 AM EDT, 1 hour 3 minutes before
Area Forecast Discussion National Weather Service New York NY 140 AM EDT Thu Aug 19 2021 .SYNOPSIS... The remnant low associated with Fred passes to our north today with an associated cold front moving through. A trough of low pressure embedded within weak high pressure then remains in the vicinity through Saturday. Tropical System Henri then approaches Saturday night and passes to our southeast Sunday into Monday. && .NEAR TERM /THROUGH TODAY/... Convective line will be shifting through at least half of the forecast area during the pre-dawn hours. CAMS agree on this line weakening through the night, but satellite and radar trends show the southern part of the this line over SE PA with stronger/deeper convection - where higher CAPE resides. Will need to pay extra attention to this part of the line as it shifts north and east and rides along a ridge of CAPE which extends into NYC and western LI. Strong to severe TSTMs are possible, and shear is still enough for a brief weak tornado somewhere along this line of convection. Bumped up the rain amount forecast for the overnight hours based on the latest obs. Flash flooding is a threat through the pre- dawn hours - mainly from around NYC to points west. Mid level shortwave and its positive vorticity advection will be moving northeast of the region Thursday. An associated cold front will be moving across in the afternoon into early evening hours. MUCAPE will be highest across eastern sections in the morning with a continued threat of marginal flooding and severe weather, including the possibility of an isolated tornado. Forecast highs were a blend of MOS consensus and raw data consensus with more weight on the MOS consensus. Max temperatures forecast are mainly in the lower 80s with mid to upper 80s for NYC into Northeast NJ. Dewpoints are going to be lowering during the afternoon into the night. Heat indices in the NYC into Northeast NJ area are expected to be in the lower 90s. && .SHORT TERM /TONIGHT THROUGH 6 PM FRIDAY/... Behind the cold front Thursday night, chances for showers and thunderstorms further lower with mainly dry conditions anticipated. Weak high pressure will begin to build in from the west. Lows forecast were from a consensus of MOS and range from the upper 60s to lower 70s. Another trough in the mid levels approaches so clouds are expected to be abundant and will limit how low temperatures get. && .LONG TERM /FRIDAY NIGHT THROUGH WEDNESDAY/... At this time long range models still have large discrepancies between the track and intensity of Tropical Storm Henri. Be advised against using individual model runs and refer to the Hurricane Center for official forecasts. That being said, by late Friday an upper level low over the Ohio River Valley becomes cut off from the main synoptic flow. This semi permanent system moves little through the weekend. At the same time models are depicting a mid level ridge in central Canada shifting into northern New England late in the weekend into and into early next week. These are the main features of focus to steer and develop Tropical Storm Henri. Further south Friday into the weekend, Tropical Storm Henri which is as of 21Z is 29.9 N 67.6 W moving west could begin to take on a northward track steering into the upper level cut off low. Waters off the Carolina coast are in excess of 80F and the 850-250mb bulk shear by the time of the northward turn Friday is only 30kts. This along with other factors contribute to the Hurricanes Center's current projects of Henri strengthening into a hurricane later this week. The issue arises after the northward turn into this weekend. The ensemble members of both the GFS and the ECMWF bring tracks into the marine zones south of Long Island however the intensity remain widely ranging. GFS strengthens Henri into our ocean waters while the ECMWF keeps Henri broad and disorganized Sunday into Monday. Both show increased tropical moisture moving into the area late this weekend into early next week which would bring heavy rain and possible isolated flooding. Hydrologic impacts in the long term remain highly dependent on the development and track of Tropical Storm Henri. Refer to the National Hurricane Center for updates. Temperatures throughout the long term forecast settle in the mid 80s for afternoon highs and low 70s for overnight lows. Outside of the effects of Henri, afternoon showers remain possible through the end of the week. && .AVIATION /06Z THURSDAY THROUGH MONDAY/... The remnants of Fred, centered over the central New York/Pennsylvania border at 05Z tracks northeast overnight and passes to the north today. MVFR to IFR ceilings were widespread across the region. A brief period of VFR is also possible at the start of the forecast period, 06Z. Timing of the changing flight categories is uncertain, and is a low confidence forecast. A two to three hour period of thunderstorms is possible, 06Z to 09Z, mainly at the NYC metro terminals and north and west. Showers taper off toward morning from the south and west to the north and east. Conditions slowly improve to MVFR this morning, and to VFR around midday, 16Z to 18Z. Winds will be southeast to south 10-15 kt with gusts up to 19 kt overnight. Winds then shift to the south toward morning, and gusts may diminish or end for a time. This morning the winds become southwest 10-15 kt, with gusts around 20 kt, possible at times up to 25 kt. Winds and gusts diminish this evening. ...Metro (KEWR/KLGA/KJFK/KTEB) TAF Uncertainty... Amendments overnight for changing flight categories, MVFR to IFR, as ceilings vary with showers and thunderstorms. LIFR is possible at times. Amendments are also possible during today as conditions improve. Timing and coverage of thunderstorms this afternoon is uncertain. .OUTLOOK FOR 06Z FRIDAY THROUGH MONDAY... .Late Thursday Night...VFR. .Friday-Monday...MVFR or lower possible at times with a chance of showers and a slight chance of thunderstorms. Detailed information, including hourly TAF wind component forecasts, can be found at: https:/www.weather.gov/zny/n90 && .MARINE... The pressure gradient will be increasing overnight as low pressure, the remnants of Fred, passing well to the northwest of the forecast waters, deepens. Southeast to south winds will be increasing to near 20 kt overnight, with minimal gusts as little mixing will be occurring over the water. Winds shift to the southwest Thursday as the low passes well to the north. Again winds will initially be near 20 kt, the decrease late in the day as a trough moves into the waters. So conditions are expected to remain below SCA levels through Thursday night. Tropical Storm Henri offshore will likely influence local marine zones late in the weekend into early next week. Waves 3-4 feet may rise 7-13 ft Sunday into Monday as the system passes to the south of the area. SCA conditions or greater will be likely, but remain highly dependent on the development and track of Tropical Storm Henri. Refer to the National Hurricane Center for updates. && .HYDROLOGY... Up to around a half inch of rain has fallen so far west of the Hudson. An additional 0.50-1.50 inches of rainfall will be possible over the entire forecast area through Thursday morning. A good chance of minor flooding exists during this time with still a chance of flash flooding. Best chances of flash flooding will be across NE NJ and NYC where FFG is typically lower. During the morning hours, a lower flash flooding threat as convection shifts east of the city, so mainly urban and poor drainage flooding will be possible. Hydrologic impacts in the long term remain highly dependent on the development and track of Tropical Storm Henri. Refer to the National Hurricane Center for updates. && .TIDES/COASTAL FLOODING... There is a moderate risk of rip current development at the Atlantic beaches Thursday and Friday. Dangerous rip currents are possible this weekend, especially Sun, due to Henri. && .OKX WATCHES/WARNINGS/ADVISORIES... CT...None. NY...None. NJ...None. MARINE...None. && SYNOPSIS...DJ/JM NEAR TERM...JC/JM SHORT TERM...JM LONG TERM...DJ AVIATION...MET MARINE...DJ/JM HYDROLOGY...DJ/JM/JC TIDES/COASTAL FLOODING...
Hazardous weather outlook, Aug 18, 4:09 PM EDT, 10 hours 34 minutes before
Hazardous Weather Outlook...CORRECTED National Weather Service New York NY 409 PM EDT Wed Aug 18 2021 CTZ005-009-NJZ002-004-006-103>108-NYZ067>075-176-178-192000- Northern Fairfield-Southern Fairfield-Western Passaic- Eastern Passaic-Hudson-Western Bergen-Eastern Bergen-Western Essex- Eastern Essex-Western Union-Eastern Union-Orange-Putnam-Rockland- Northern Westchester-Southern Westchester-New York (Manhattan)-Bronx- Richmond (Staten Island)-Kings (Brooklyn)-Northern Queens- Southern Queens- 409 PM EDT Wed Aug 18 2021 This Hazardous Weather Outlook is for southern Connecticut, northeast New Jersey and southeast New York. .DAY ONE...This afternoon and tonight. Locally heavy rainfall from the remnants of Fred may bring localized flash flooding late tonight into Thursday morning. An isolated tornado is also possible. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. Impacts in the long term remain highly dependent on the development and track of Tropical Storm Henri. Refer to the National Hurricane Center for updates. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed. && This Hazardous Weather Outlook provides a summary of potential widespread hazardous weather events that may reach NWS warning criteria. Most long fused NWS watches, warnings, and advisories in effect are highlighted. Please refer to the latest NWS forecasts for weather not meeting NWS warning criteria. CTZ006>008-010>012-NYZ078>081-177-179-192000- Northern New Haven-Northern Middlesex-Northern New London- Southern New Haven-Southern Middlesex-Southern New London- Northwest Suffolk-Northeast Suffolk-Southwest Suffolk- Southeast Suffolk-Northern Nassau-Southern Nassau- 409 PM EDT Wed Aug 18 2021 This Hazardous Weather Outlook is for southern Connecticut and southeast New York. .DAY ONE...This afternoon and tonight. Locally heavy rainfall from the remnants of Fred may bring localized flash flooding late tonight into Thursday morning. An isolated tornado is also possible. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. Impacts in the long term remain highly dependent on the development and track of Tropical Storm Henri. Refer to the National Hurricane Center for updates. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed. && This Hazardous Weather Outlook provides a summary of potential widespread hazardous weather events that may reach NWS warning criteria. Most long fused NWS watches, warnings, and advisories in effect are highlighted. Please refer to the latest NWS forecasts for weather not meeting NWS warning criteria. ANZ331-332-335-338-340-345-350-353-355-192000- Long Island Sound East of New Haven CT/Port Jefferson NY to the Mouth of the Connecticut River- Long Island Sound East of the Mouth of the Connecticut River- Long Island Sound West of New Haven CT/Port Jefferson NY- New York Harbor-Peconic and Gardiners Bays- South Shore Bays from Jones Inlet through Shinnecock Bay- Moriches Inlet NY to Montauk Point NY out 20 nm- Fire Island Inlet NY to Moriches Inlet NY out 20 nm- Sandy Hook NJ to Fire Island Inlet NY out 20 nm- 409 PM EDT Wed Aug 18 2021 This Hazardous Weather Outlook is for Atlantic coastal waters. .DAY ONE...This afternoon and tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. Impacts in the long term remain highly dependent on the development and track of Tropical Storm Henri. Refer to the National Hurricane Center for updates. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. && This Hazardous Weather Outlook provides a summary of potential widespread hazardous weather events that may reach NWS warning criteria. Most long fused NWS watches, warnings, and advisories in effect are highlighted. Please refer to the latest NWS forecasts for weather not meeting NWS warning criteria.
In the hours before
Special weather statement, Aug 19, 2:43 AM EDT, 0 minutes before
Special Weather Statement
National Weather Service New York NY
243 AM EDT Thu Aug 19 2021
NJZ002-004-103-190715-
Western Bergen NJ-Western Passaic NJ-Eastern Passaic NJ-
243 AM EDT Thu Aug 19 2021
...A strong thunderstorm will impact portions of central Passaic and
northwestern Bergen Counties through 315 AM EDT...
At 242 AM EDT, Doppler radar was tracking a strong thunderstorm over
Boonton, or 7 miles northwest of Caldwell, moving northeast at 45
mph.
HAZARD...Winds in excess of 40 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Wayne, Ramsey, Ringwood, Pompton Lakes, Bloomingdale, Wyckoff,
Oakland, Wanaque, Franklin Lakes, Waldwick, Upper Saddle River,
Midland Park, Allendale and Saddle River.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 4114 7426 4106 7407 4104 7407 4091 7427
4093 7429 4095 7428 4097 7428 4098 7430
4100 7430 4100 7433 4101 7434 4100 7435
4101 7435 4102 7440
TIME...MOT...LOC 0642Z 223DEG 39KT 4090 7441
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
METThe office that day
Everything else NWS New York, NY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 19, 3:21 AM EDT | Special Weather Statement | OKX | Rockland | 24 min |
| Aug 19, 3:30 AM EDT | Areal Flood Advisory | OKX | Rockland | 2 hr |
| Aug 19, 3:48 AM EDT | Tornado Warning | OKX | Orange, Rockland, Westchester | 27 min |
| Aug 19, 4:17 AM EDT | Tornado Warning | OKX | Rockland, Westchester | 28 min |
| Aug 19, 4:44 AM EDT | Tornado Warning | OKX | Putnam, Rockland, Westchester | 31 min |
| Aug 19, 3:00 PM EDT | Small Craft Advisory | OKX | 14 hr | |
| Aug 19, 2:53 AM EDT | Tornado Warning | OKX | Passaic | 23 min |
| Aug 19, 7:26 AM EDT | Areal Flood Advisory | OKX | Lower Connecticut River Valley Planning Region, Naugatuck Valley Planning Region | 2 hr |
Nearby
Special Weather Statements in New Jersey, 2021Every special weather statement in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.